Winter Weather, Bennington
- When
- February 19, 10:00 AM EST to 11:00 PM EST
- Where
- Bennington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
The combination of a strong westerly wind flow, and a cold, moist and unstable air mass in place led to numerous snow showers and locally heavier snow squalls across southern Vermont. Snowfall amounts varied from 2 to 4 inches across lower elevations, to 6 to 12 inches across the higher, west facing elevations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The combination of a strong westerly wind flow, and a cold, moist and unstable air mass in place led to numerous snow showers and locally heavier snow squalls across southern Vermont.
Snowfall amounts varied from 2 to 4 inches across lower elevations, to 6 to 12 inches across the higher, west facing elevations. There were isolated amounts of up to 12 inches reported at Landgrove and Woodford where snow squalls were more persistent.
The snow showers and embedded squalls developed late Thursday morning, and tapered off Thursday evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 19, 8:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
830 AM EST THU FEB 19 2009
.SYNOPSIS...
LOW PRESSURE WILL TRACK FROM NORTHERN NEW ENGLAND INTO THE CANADIAN
MARITIMES THROUGH FRIDAY. COLD AND BLUSTERY CONDITIONS WILL FOLLOW
IN THE WAKE OF THIS STORM SYSTEM FOR THIS AFTERNOON INTO
FRIDAY...ALONG WITH SCATTERED TO NUMEROUS SNOW SHOWERS...AND PERHAPS
SOME EMBEDDED HEAVIER SNOW SQUALLS. ANOTHER STORM SYSTEM WILL
APPROACH FROM THE WEST LATE SATURDAY...SPREADING LIGHT SNOW INTO THE
REGION SATURDAY NIGHT INTO EARLY SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 8AM EST...THERE WAS WIDESPREAD FOG OVER MOST OF THE FORECAST
AREA EXCEPT FOR THE FAR NORTHERN AND WESTERN AREAS...WITH VISIBILITY
RANGING FROM LESS THAN A MILE TO 3 MILES. THE DENSER FOG APPEARS TO
BE LIMITED TO THE ALBANY AREA...WITH VISIBILITY OVER MOST OF THE
REST OF THE AREA 2 TO 3 MILES. HAVE ALSO MADE SOME MINOR ADJUSTMENTS
TO TEMPERATURES...DEWPOINTS...AND WINDS BASED ON LATEST OBS. ONLY
A FEW SITES ACTUALLY REPORTING PRECIP AT THE CURRENT TIME...WITH
MOST SITES JUST REPORTING FOG OR MIST...BUT RADARS STILL HAVE SOME
PRECIP UPSTREAM. THEREFORE...FOR THE TIME BEING...WILL KEEP THE
ADVISORY AS IS.
AS THE DIGGING UPPER LOW TO OUR W TRANSLATES E...AND MID LEVEL COOL
FURTHER...WE EXPECT SHOWERS TO REDEVELOP FROM W TO E...INITIALLY IN
THE FORM OF RAIN WITHIN THE VALLEYS...AND MAINLY SNOW ACROSS HIGHER
ELEVATIONS. THE SHOWERS SHOULD BE QUITE CELLULAR IN
NATURE...AND...MAY BE BRIEFLY HEAVY AT TIMES. IN FACT...BOTH THE
00Z/19 NAM12 AND GFS HINT AT SFC-700 MB LIS DIPPING INTO NEGATIVE
RANGES...WHICH AT THE VERY LEAST HINTS AT POSSIBLE LOW TOPPED
CONVECTION FOR SOUTHERN PORTIONS OF THE REGION THIS AFTERNOON.
SHOULD MORE BREAKS OF SUNSHINE DEVELOP LATER THIS MORNING...A RUMBLE
OR TWO OF THUNDER...AND OR GRAUPEL COULD ACCOMPANY SOME HEAVIER
SHOWERS ACROSS PORTIONS OF THE MID HUDSON VALLEY.
AS FOR TEMPS...ONCE MIXING COMMENCES LATER THIS MORNING...TEMPS
SHOULD REACH 35-40 IN MUCH OF THE VALLEY REGIONS...WITH 40-45
POSSIBLE ACROSS THE MID HUDSON VALLEY. HIGHER
ELEVATIONS...HOWEVER...SHOULD ONLY REACH THE LOWER 30S...BEFORE
FALLING BACK THROUGH THE 20S THIS AFTERNOON AS UPPER LEVEL COOLING
AND LOW LEVEL LAPSE RATES INTENSIFY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
TONIGHT...UPPER LEVEL LOW TRAVERSES THE REGION FROM THE W. THIS
SHOULD PROMOTE SCATTERED TO NUMEROUS SNOW SHOWERS AND FLURRIES
ACROSS THE REGION...WITH MOST FREQUENT OCCURRING ACROSS UPSLOPE
AREAS OF SW VT...AND ACROSS THE SW DACKS. AS FOR LAKE
EFFECT/ENHANCED POTENTIAL...STRONG MID LEVEL SHEAR WILL OCCUR WITH
PASSAGE OF UPPER LEVEL LOW...LIMITING ORGANIZATION OF ANY SNOWBANDS.
THIS POTENTIAL DOES INCREASE LATER TONIGHT...AND ESP FRI AND FRI
EVENING. WINDS WILL ALSO INCREASE LATER TONIGHT...ESP ONCE UPPER
LEVEL LOW PASSES E...ALLOWING WINDS WITHIN THE DEEPER LAYER TO
BECOME MORE UNIDIRECTIONAL...ALLOWING MORE DOWNWARD MOMENTUM OF
WINDS TO INCREASE THE GUSTS. AS FOR MIN TEMPS...HAVE FOLLOWED BLEND
OF MAV/FWC MOS.
FRI-FRI NT...AS UPPER LEVEL LOW PASSES TO OUR N/E...SHEAR SHOULD
DIMINISH...ALLOWING FOR BETTER POTENTIAL OF SNOWBANDS TO AFFECT
CENTRAL AND NORTHERN HERKIMER CO...AS WELL AS WITHIN FAVORABLE
UPSLOPE AREAS OF SOUTHERN VT...SUCH AS EASTERN BENNINGTON AND
WESTERN WINDHAM COS. WITHIN THESE FAVORABLE AREAS...THERE IS THE
POTENTIAL FOR 4-8 INCHES BY LATE FRI NT. THUS...ADDITIONAL
ADVISORIES MAY BE ISSUED LATER TODAY OR TONIGHT TO ADDRESS THIS
POTENTIAL...AND THIS WILL ALSO BE MENTIONED IN THE HWO PRODUCT.
WINDS WILL ALSO BE QUITE GUSTY FRI...POSSIBLY REACHING 40-45
MPH...ESP WITHIN AND IMMEDIATELY DOWNWIND OF THE MOHAWK RIVER
VALLEY. AS FOR TEMPS...DEEP MIXING SHOULD ALLOW MAXES TO REACH
AROUND 30 WITHIN MOST VALLEYS...AND MID 30S ACROSS THE MID HUDSON
VALLEY...WHILE HIGHER ELEVATIONS STRUGGLE TO REACH THE UPPER TEENS
OR LOWER 20S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SHORT WAVE TROUGH CURRENTLY SITUATED OVER BRITISH COLUMBIA CANADA IS
PROGGED BY ALL GLOBAL MODELS TO TRACK SOUTHEAST INTO MONTANA/DAKOTAS
FRIDAY THEN BEGIN TRACKING MORE EAST ON SATURDAY AS THIS FEATURE
BECOMES ENTRENCHED WITH OUR DEPARTING STORM WITH ASSOCIATED
NORTHWEST FLOW REGIME. WITH THE APPROACH OF THIS NEXT CLIPPER...WE
WILL HAVE A NARROW SHORT WAVE RIDGE FOR THE MORNING HOURS /OUTSIDE
OF RESIDUAL LAKE EFFECT FLURRIES FOR THE CATSKILLS AND THE DACKS/
SATURDAY. HOWEVER...DIFFLUENCE ALOFT INCREASING ALONG WITH MOISTURE
TRANSPORT AND ASSOCIATED WARM ADVECTION WILL BRING ABOUT ANOTHER
ROUND OF MAINLY SNOW LATE SATURDAY INTO SATURDAY NIGHT. ISENTROPIC
LIFT INCREASES QUICKLY ON THE 285K SURFACE WITH RAPIDLY DECREASING
CONDENSATION PRESSURE DEFICITS LATE SATURDAY AS SPECIFIC HUMIDITY
VALUES INCREASE TOWARD 3 G/KG SATURDAY NIGHT. GARCIA TECHNIQUE
WOULD SUGGEST UP TO 6 INCHES BUT THIS SYSTEM SEEMS TO BE A RATHER
FAST MOVER WHICH WILL LIMIT THOSE VALUES. QPF FROM THE GFS/ECMWF
ARE IN RATHER GOOD AGREEMENT WITH AROUND A THIRD OF AN INCH FROM THE
CAPITAL REGION AND POINTS NORTHWARD WITH A TENTH TO QUARTER OF AN
INCH SOUTHWARD. AS HAS BEEN THE CASE THIS WINTER...A STRONG
SOUTHERLY LOW LEVEL JET IS EXPECTED /40-50KTS AT 850MB/ WHICH COULD
ENHANCE SNOWFALL FOR PORTIONS OF SARATOGA COUNTY AND WARREN COUNTY.
THIS WILL BE MONITORED CLOSELY. WE WILL HIGHLIGHT THE UPCOMING SNOW
EVENT IN THE HWO THIS MORNING.
THE UPPER SUPPORT AND DEFORMATION AXIS WILL MOVE ACROSS MOST OF THE
CWA SUNDAY WITH LAKE EFFECT SNOW DEVELOPING OFF LAKE ONTARIO AS NEAR
-20C 850MB AIR MOVES DOWN INTO SUNDAY NIGHT. ANOTHER FACTOR WILL BE
THE WINDS AS 30-40KTS JUST OFF THE DECK IS EXPECTED WHICH COULD
RESULT IN BLOWING SNOW...ESPECIALLY FOR THE CATSKILLS
...DACKS...BERKS AND SOUTHERN VT WITH WIND CHILL VALUES AT OR BELOW
0F.
HIGH PRESSURE BUILDS IN FROM THE WEST THROUGH MONDAY AND BE IN
CONTROL OF OUR LOCAL WEATHER THROUGH MOST OF WEDNESDAY. THIS SHOULD
RESULT IN AN INCREASING AMOUNTS OF SUNSHINE AND THOSE SURFACE TEMPS
SHOULD RESPOND TOWARD SEASONABLE LEVELS.
&&
.AVIATION /12Z THURSDAY THROUGH TUESDAY/...
DIFFICULT TO ASCERTAIN TIME FRAMES WHEN PRECIPITATION WILL IMPACT
TAF SITES BUT THE NEXT 6 TO 9 HOURS...CONDITIONS WILL INITIALLY BE
IFR AND QUICKLY TRANSITION TO MVFR CIGS WITH THE MOST IMPROVEMENTS
EXPECTED IN THE VISIBILITIES. COLD FRONT WILL APPROACH AROUND THE
NOON HOUR IN THE HUDSON VALLEY THEN TRANSLATE EAST THROUGH THE EARLY
AFTERNOON. THIS WILL CAUSE AN ABRUPT WIND SHIFT TO A MORE WESTERLY
FLOW WITH AN INCREASE FREQUENCY OF WIND GUSTS TOWARD 20KTS.
SCATTERED SNOW SHOWERS WILL BE COMMON THROUGHOUT THE REGION TONIGHT
WITH MVFR CIGS EXPECTED. WESTERLY WINDS WILL PREVAIL WITH SUSTAINED
VALUES BETWEEN 12KT AND 16KT.
OUTLOOK...
FRI-FRI NT...VFR/MVFR...SCT -SHSN. WINDY.
SAT-SUN...VFR/MVFR DOWN TO IFR FOR CIG/VIS. -SN LIKELY.
MON-TUE...VFR...NO SIG WX.
&&
.HYDROLOGY...
LITTLE ICE MOVEMENT IS EXPECTED OVER THE NEXT SEVERAL DAYS AS ANY
ICE JAMS ARE EXPECTED TO REMAIN FROZEN IN PLACE UNTIL THE NEXT
SIGNIFICANT THAW.
FOR DETAILS ON PAST REPORTED ICE JAM LOCATIONS PLEASE SEE OUR ICE
JAM REFERENCE ONLINE AT WWW.WEATHER.GOV/ALBANY.
FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
NYZ032-033-038>043-047-048-051-054-058-061-063-082>084.
MA...WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
VTZ013>015.
&&
SYNOPSIS...KL
NEAR TERM...KL/RCK
SHORT TERM...KL
LONG TERM...BGM
AVIATION...KL
HYDROLOGY...KL
WWW.WEATHER.GOV/ALBANYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 506 AM EST THU FEB 19 2009 NYZ032-033-VTZ013-014-201200- NORTHERN HERKIMER-HAMILTON-BENNINGTON-WESTERN WINDHAM- 506 AM EST THU FEB 19 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS THE SOUTHERN ADIRONDACKS OF NEW YORK AND THE SOUTHERN GREENS OF VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE DEPARTING STORM WILL COMBINE WITH A STRONG UPPER LEVEL DISTURBANCE TO PRODUCE LOCALIZED AND POSSIBLY SIGNIFICANT SNOWFALL ACCUMULATIONS LATE THURSDAY NIGHT INTO FRIDAY. SHOULD CONFIDENCE LEVELS INCREASE THAT SIGNIFICANT SNOWFALL WILL OCCUR...THEN WINTER WEATHER ADVISORIES...WINTER STORM WATCHES OR WARNINGS WILL BE ISSUED. IN ADDITION...STRONG WINDS OF UP TO 50 MPH WILL BE POSSIBLE IN THE WAKE OF THE STORM SYSTEM FRIDAY. WIND ADVISORIES MAY BE NEEDED...SHOULD CONFIDENCE LEVELS INCREASE THAT SUCH STRONG WINDS WILL OCCUR. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 2 INCHES OR GREATER TO THE NATIONAL WEATHER SERVICE. MAZ001-025-NYZ038>043-047-048-051-054-058-061-063-082>084-VTZ015- 201200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY- EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-EASTERN WINDHAM- 506 AM EST THU FEB 19 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...THE CATSKILLS...MOHAWK VALLEY...LAKE GEORGE SARATOGA REGION AND NORTHERN TACONICS OF EASTERN NEW YORK...AS WELL AS THE CONNECTICUT VALLEY OF SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS OF UP TO 50 MPH WILL BE POSSIBLE IN THE WAKE OF THE STORM SYSTEM FRIDAY. WIND ADVISORIES MAY BE NEEDED...SHOULD CONFIDENCE LEVELS INCREASE THAT SUCH STRONG WINDS WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-NYZ049-050-052-053-059-060-064>066-201200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN SCHENECTADY- SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE- WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 506 AM EST THU FEB 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...AND THE CAPITAL REGION AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS OF UP TO 50 MPH WILL BE POSSIBLE IN THE WAKE OF THE STORM SYSTEM FRIDAY. WIND ADVISORIES MAY BE NEEDED...SHOULD CONFIDENCE LEVELS INCREASE THAT SUCH STRONG WINDS WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 907 AM EST THU FEB 19 2009 NYZ049-050-052-053-191530- EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY- WESTERN RENSSELAER- INCLUDING THE CITIES OF...SCHENECTADY...ROTTERDAM... BALLSTON SPA...MECHANICVILLE...WATERFORD...ALBANY...TROY 907 AM EST THU FEB 19 2009 AREAS OF DENSE FOG WILL CONTINUE TO AFFECT THE GREATER CAPITAL REGION THROUGH 1030 AM. VISIBILITIES WILL BE REDUCED TO LESS THAN ONE QUARTER MILE AT TIMES. THIS WILL CREATE HAZARDOUS DRIVING CONDITIONS. KGS
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156638, 156639.